Alert archive / California / Beach Hazards Statements in 2023
Beach Hazards Statement 5, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this beach hazards statement at Feb 9, 2023, 1:31 PM PST for Santa Cruz County, California. It took effect at Feb 10, 2023, 7:00 PM PST. It was in force for 34 hr.
The area
The counties it named.
The facts
- Issued
- Feb 9, 2023, 1:31 PM PST (21:31 UTC)
- In effect from
- Feb 10, 2023, 7:00 PM PST
- Expired
- Feb 12, 2023, 5:00 AM PST
- In force
- 34 hr
- Issued by
- NWS San Francisco Bay Area, CA
County Santa Cruz County, CA
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 9.5 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2409 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
250 WHUS46 KMTR 092131 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 131 PM PST Thu Feb 9 2023 CAZ006-505-509-530-101300- /O.NEW.KMTR.SU.Y.0004.230211T0300Z-230212T0300Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast- Southern Monterey Bay and Big Sur Coast- 131 PM PST Thu Feb 9 2023 ...HIGH SURF ADVISORY IN EFFECT FROM 7 PM FRIDAY TO 7 PM PST SATURDAY... * WHAT...Large breaking waves of 18 to 22 feet. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast and Southern Monterey Bay and Big Sur Coast. * WHEN...From 7 PM Friday to 7 PM PST Saturday. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Large waves can sweep across the beach without warning, pulling people into the sea from rocks, jetties, and beaches. These waves can also move large objects such as logs, crushing anyone caught underneath. * ADDITIONAL DETAILS...Large northwest swell will arrive late Friday with breaking wave heights peaking Saturday morning. Northwest facing beaches are most at risk for large shorebreak, farther than normal wave runup, and strong currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. Never turn your back to the ocean. Keep safe distance between you and the shoreline. Stay off coastal rocks and jetties. && $$ CAZ529-101300- /O.NEW.KMTR.BH.S.0005.230211T0300Z-230212T0300Z/ Northern Monterey Bay- 131 PM PST Thu Feb 9 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY EVENING... * WHAT...Breaking waves of 10 to 15 feet expected. * WHERE...Northern Monterey Bay. * WHEN...From Friday evening through Saturday evening. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Large waves can sweep across the beach without warning, pulling people into the sea from rocks, jetties, and beaches. * ADDITIONAL DETAILS...Large shore pound, further than normal wave runup, and strong currents likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Never turn your back to the ocean. Keep safe distance between you and the shoreline. Stay off coastal rocks and jetties. && $$
6 follow-up statements
324 WHUS46 KMTR 101208 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 408 AM PST Fri Feb 10 2023 CAZ006-505-509-530-102300- /O.CON.KMTR.SU.Y.0004.230211T0300Z-230212T0300Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast- Southern Monterey Bay and Big Sur Coast- 408 AM PST Fri Feb 10 2023 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 7 PM PST SATURDAY... * WHAT...Large breaking waves of 18 to 22 feet. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast and Southern Monterey Bay and Big Sur Coast. * WHEN...From 7 PM this evening to 7 PM PST Saturday. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Large waves can sweep across the beach without warning, pulling people into the sea from rocks, jetties, and beaches. These waves can also move large objects such as logs, crushing anyone caught underneath. * ADDITIONAL DETAILS...Large northwest swell will arrive late Friday with breaking wave heights peaking Saturday morning. Northwest facing beaches are most at risk for large shorebreak, farther than normal wave runup, and strong currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. Never turn your back to the ocean. Keep safe distance between you and the shoreline. Stay off coastal rocks and jetties. && $$ CAZ529-102300- /O.CON.KMTR.BH.S.0005.230211T0300Z-230212T0300Z/ Northern Monterey Bay- 408 AM PST Fri Feb 10 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THIS EVENING THROUGH SATURDAY EVENING... * WHAT...Breaking waves of 10 to 15 feet expected. * WHERE...Northern Monterey Bay. * WHEN...From this evening through Saturday evening. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Large waves can sweep across the beach without warning, pulling people into the sea from rocks, jetties, and beaches. * ADDITIONAL DETAILS...Large shore pound, further than normal wave runup, and strong currents likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Never turn your back to the ocean. Keep safe distance between you and the shoreline. Stay off coastal rocks and jetties. && $$
673 WHUS46 KMTR 102136 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 136 PM PST Fri Feb 10 2023 CAZ006-505-509-530-110600- /O.CON.KMTR.SU.Y.0004.230211T0300Z-230212T0300Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast- Southern Monterey Bay and Big Sur Coast- 136 PM PST Fri Feb 10 2023 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 7 PM PST SATURDAY... * WHAT...Large breaking waves of 18 to 22 feet. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast and Southern Monterey Bay and Big Sur Coast. * WHEN...From 7 PM this evening to 7 PM PST Saturday. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Large waves can sweep across the beach without warning, pulling people into the sea from rocks, jetties, and beaches. These waves can also move large objects such as logs, crushing anyone caught underneath. * ADDITIONAL DETAILS...Large northwest swell will arrive later today with breaking wave heights peaking Saturday morning. Northwest facing beaches are most at risk for large shorebreak, farther than normal wave runup, and strong currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. Never turn your back to the ocean. Keep safe distance between you and the shoreline. Stay off coastal rocks and jetties. && $$ CAZ529-110600- /O.CON.KMTR.BH.S.0005.230211T0300Z-230212T0300Z/ Northern Monterey Bay- 136 PM PST Fri Feb 10 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 7 PM PST THIS EVENING THROUGH SATURDAY EVENING... * WHAT...Breaking waves of 10 to 15 feet expected. * WHERE...Northern Monterey Bay. * WHEN...From 7 PM PST this evening through Saturday evening. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Large waves can sweep across the beach without warning, pulling people into the sea from rocks, jetties, and beaches. * ADDITIONAL DETAILS...Large shore pound, further than normal wave runup, and strong currents likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Never turn your back to the ocean. Keep safe distance between you and the shoreline. Stay off coastal rocks and jetties. && $$
940 WHUS46 KMTR 110527 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 927 PM PST Fri Feb 10 2023 CAZ006-505-509-530-111700- /O.CON.KMTR.SU.Y.0004.000000T0000Z-230212T0300Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast- Southern Monterey Bay and Big Sur Coast- 927 PM PST Fri Feb 10 2023 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST SATURDAY... * WHAT...Large breaking waves of 18 to 22 feet. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast and Southern Monterey Bay and Big Sur Coast. * WHEN...Until 7 PM PST Saturday. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Large waves can sweep across the beach without warning, pulling people into the sea from rocks, jetties, and beaches. These waves can also move large objects such as logs, crushing anyone caught underneath. * ADDITIONAL DETAILS...Large northwest swell will arrive later today with breaking wave heights peaking Saturday morning. Northwest facing beaches are most at risk for large shorebreak, farther than normal wave runup, and strong currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. Never turn your back to the ocean. Keep safe distance between you and the shoreline. Stay off coastal rocks and jetties. && $$ CAZ529-111700- /O.CON.KMTR.BH.S.0005.000000T0000Z-230212T0300Z/ Northern Monterey Bay- 927 PM PST Fri Feb 10 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SATURDAY EVENING... * WHAT...Breaking waves of 10 to 15 feet expected. * WHERE...Northern Monterey Bay. * WHEN...Through Saturday evening. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Large waves can sweep across the beach without warning, pulling people into the sea from rocks, jetties, and beaches. * ADDITIONAL DETAILS...Large shore pound, further than normal wave runup, and strong currents likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Never turn your back to the ocean. Keep safe distance between you and the shoreline. Stay off coastal rocks and jetties. && $$
165 WHUS46 KMTR 111629 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 829 AM PST Sat Feb 11 2023 CAZ006-505-509-530-120300- /O.CON.KMTR.SU.Y.0004.000000T0000Z-230212T0300Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast- Southern Monterey Bay and Big Sur Coast- 829 AM PST Sat Feb 11 2023 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... * WHAT...Large breaking waves of 18 to 22 feet. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast and Southern Monterey Bay and Big Sur Coast. * WHEN...Until 7 PM PST this evening. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Large waves can sweep across the beach without warning, pulling people into the sea from rocks, jetties, and beaches. These waves can also move large objects such as logs, crushing anyone caught underneath. * ADDITIONAL DETAILS...Large northwest swell will arrive later today with breaking wave heights peaking Saturday morning. Northwest facing beaches are most at risk for large shorebreak, farther than normal wave runup, and strong currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. Never turn your back to the ocean. Keep safe distance between you and the shoreline. Stay off coastal rocks and jetties. && $$ CAZ529-120300- /O.CON.KMTR.BH.S.0005.000000T0000Z-230212T0300Z/ Northern Monterey Bay- 829 AM PST Sat Feb 11 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... * WHAT...Breaking waves of 10 to 15 feet expected. * WHERE...Northern Monterey Bay. * WHEN...Until 7 PM PST this evening. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Large waves can sweep across the beach without warning, pulling people into the sea from rocks, jetties, and beaches. * ADDITIONAL DETAILS...Large shore pound, further than normal wave runup, and strong currents likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Never turn your back to the ocean. Keep safe distance between you and the shoreline. Stay off coastal rocks and jetties. && $$
860 WHUS46 KMTR 120227 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 627 PM PST Sat Feb 11 2023 CAZ006-505-509-530-121300- /O.EXT.KMTR.SU.Y.0004.000000T0000Z-230212T1300Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast- Southern Monterey Bay and Big Sur Coast- 627 PM PST Sat Feb 11 2023 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 5 AM PST SUNDAY... * WHAT...Large breaking waves of Large breaking waves of 18 to 22 feet. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast and Southern Monterey Bay and Big Sur Coast. * WHEN...Until 5 AM PST Sunday. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Large waves can sweep across the beach without warning, pulling people into the sea from rocks, jetties, and beaches. These waves can also move large objects such as logs, crushing anyone caught underneath. * ADDITIONAL DETAILS...Large northwest swell will arrive later today with breaking wave heights peaking Saturday morning. Northwest facing beaches are most at risk for large shore break, farther than normal wave runup, and strong currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. Never turn your back to the ocean. Keep safe distance between you and the shoreline. Stay off coastal rocks and jetties. && $$ CAZ529-121300- /O.EXT.KMTR.BH.S.0005.000000T0000Z-230212T1300Z/ Northern Monterey Bay- 627 PM PST Sat Feb 11 2023 ...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 5 AM PST SUNDAY... * WHAT...Breaking waves of 10 to 15 feet expected. * WHERE...Northern Monterey Bay. * WHEN...Until 5 AM PST Sunday. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Large waves can sweep across the beach without warning, pulling people into the sea from rocks, jetties, and beaches. * ADDITIONAL DETAILS...Large shore pound, further than normal wave runup, and strong currents likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Never turn your back to the ocean. Keep safe distance between you and the shoreline. Stay off coastal rocks and jetties. && $$
953 WHUS46 KMTR 121315 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 515 AM PST Sun Feb 12 2023 CAZ006-505-509-530-121415- /O.EXP.KMTR.SU.Y.0004.000000T0000Z-230212T1300Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast- Southern Monterey Bay and Big Sur Coast- 515 AM PST Sun Feb 12 2023 ...HIGH SURF ADVISORY HAS EXPIRED... The high surf advisory was allowed to expire at 5 am. $$ CAZ529-121415- /O.EXP.KMTR.BH.S.0005.000000T0000Z-230212T1300Z/ Northern Monterey Bay- 515 AM PST Sun Feb 12 2023 ...BEACH HAZARDS STATEMENT HAS EXPIRED... The beach hazards statement was allowed to expire at 5 am. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this beach hazards statement went out at Feb 9, 10:31 AM PST, 3 hours earlier.
Area forecast discussion, Feb 9, 10:31 AM PST, 3 hours before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1031 AM PST Thu Feb 9 2023
.SYNOPSIS...The warmest daytime temperatures of the week are
expected to occur on Thursday. Cooler, unsettled conditions return
Friday into Saturday as a weak system results in a low probability
of light precipitation. Temperatures rebound late in the weekend and
into Monday before cooling once again by the middle of next week.
&&
.DISCUSSION...as of 09:02 AM PST Thursday...Beginning to sound
like a broken record, but another morning with sunshine, interior
valley patchy fog, and coldest temperatures in the mid-upper 30s
across interior valleys.
The story for today's weather will be a taste of spring. High
pressure overhead and a warmer airmass aloft will result in above
normal temperatures. Today's max temps will be 5-10 degrees above
normal or in the upper 60s to lower 70s. While it will be a nice
day outside temperature wise, it's a far cry from record warmth.
The record books for this date show temperatures would need to be
in the upper 70s to mid 80s to reach records. Probabilistic
guidance has a very low percentage of even exceeding 70-73 degrees
for most climate sites.
Enjoy the weather today as tomorrow will feature a change with
colder temperatures. See below for more details...
&&
.PREV DISCUSSION...as of 02:47 AM PST Thursday...Satellite imagery
this morning depicts mainly clear sky conditions across the region
with patchy stratus/fog off of the North Bay coastline. May see
patchy fog also develop in the coastal valleys of the North Bay as
well through sunrise. Temperatures generally are in the 40s
region-wide with some of the coldest interior spots in the upper
30s.
This afternoon is anticipated to be the warmest of the week as high
pressure continues to build aloft and at the surface. This will
bring widespread mid/upper 60s for much of the region with lower 70s
in the Central Coast's interior. Much of the Salinas Valley has a 60-
80% probability of exceeding 70 deg F this afternoon. Heading into
Friday morning, not expecting much change with respect to
temperatures with values bottoming out in the mid/upper 30s across
the coldest interior areas with low/mid 40s elsewhere.
On Friday, temperatures will drop about 5-8 degrees back into the
mid 50s to mid 60s as high pressure shifts east in response to an
approaching mid/upper level trough. This feature will deepen and
develop into a cut-off low over central California from Friday night
into Saturday. As such, there remains a low probability (generally
15-25%) of light rain showers over the North Bay late Friday night
and then across the Central Coast into Saturday morning as the cut-
off low shifts southward. This said, probabilistic guidance
indicates generally <10% of precipitation exceeding 0.10". Thus, any
precipitation that does develop will be light and isolated in
coverage across the region.
Rain chances come to an end Saturday evening as the upper level
system pulls away from the region and high pressure builds in from
the north. This will also set the stage for offshore winds by late
Saturday into Sunday morning. Winds will be strongest over the
interior hills, peaks and ridges of the Bay Area. This downslope
flow will also bring another warming trend to the region from Sunday
into Monday with mid/upper 60s to even lower 70s inland once again.
The warm-up will be short lived as another mid/upper level trough
drops across the West by midweek. Look for a 10-15 degree
temperature drop on Tuesday as the mainly dry system drops southward
across the Bay Area and Central Coast. These cooler temperatures
looks to persist into at least midweek with overnight conditions
turning colder as well.
&&
.AVIATION...as of 9:40 AM PST Thursday...For the 18Z TAFs. VFR
conditions through the early morning hours of Friday. Skies are
clear and winds light throughout the region, but become more
northwesterly as low-level moisture and clouds begin to build into
the region towards the end of the TAF period. Development of
patchy fog possible at the KSTS terminal, with slight chances at
the KOAK, KSJC, and KMRY terminals as well, though confidence is
low at this time.
Vicinity of KSFO...VFR through the morning hours of Friday. Current
light winds at SFO look to become onshore and stronger towards 23Z,
around 12 knots, then reducing to around 8 knots after 6Z Friday.
High clouds begin to build into the region in the early morning
hours Friday. This may inhibit any possible development of patchy
fog at KOAK, by preventing radiational cooling. Confidence for fog
development at KOAK is low, as models seem to be in disagreement,
but worth a mention.
KSFO Bridge Approach...Similar to SFO.
Monterey Bay...VFR through the TAF period. Skies across the MRY
region to be clear and winds light through Thursday evening. Similar
to KOAK, chances of patchy fog development in the early morning
hours around 15Z Friday, but low confidence due to disagreement of
models and the movement of high clouds into the area. Any
development of fog could temporarily lower cigs to IFR conditions,
before returning to VFR after 17Z Friday.
&&
.MARINE...as of 10:30 AM PST Thursday...Winds will be generally
light today with increasing northwest winds tonight into tomorrow
morning. A series of northwest swell trains continues to fill
into the waters, the largest of which arrives tomorrow into
Saturday, with another following behind to start next week.
Strong winds arrive this weekend with potential gale force gusts
as a weather system moves through. This system will also bring
slight chances for showers over the waters.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...SCA...Pigeon Pt to Pt Pinos 0-10 nm from 3 PM
&&
PUBLIC FORECAST: MM/RGass
AVIATION: AC
MARINE: McCorkle
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 9, 2:38 AM PST | Small Craft Advisory | MTR | 4 days | |
| Feb 9, 1:31 PM PST | High Surf Advisory | MTR | Marin, Monterey, City and County of San Francisco, San Mateo, Santa Cruz, Sonoma | 63 hr |
| Feb 9, 2:26 PM PST | Gale Watch | MTR | 24 hr |
Nearby
Beach Hazards Statements in California, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.